MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JII XR TIBIA BASE IMPLANT IMPACTOR; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JII XR TIBIA BASE IMPLANT IMPACTOR; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 74014451
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/04/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a tka surgery.While inserting the base plate using the journey ii xr tibial base implant impactor, it was found that a piece of the plastic was broken.This piece was retrieved successfully.Surgery was completed with the same device, without any delay.No harm to the patient reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The plastic of the device is cracked.The device shows signs of extensive use.The clinical/medical evaluation concluded that per case details, the broken tibial base impactor piece was retrieved from the patient.Two undated photos of the device were provided for review and confirm the reported breakage.There no patient injuries or adverse consequences reported.Since no patient injuries were reported, no further clinical assessment is warranted at this time.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JII XR TIBIA BASE IMPLANT IMPACTOR
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12336617
Report Number1020279-2021-06436
Device Sequence Number11933819
Product Code JWH
UDI-Device Identifier00885556687406
UDI-Public00885556687406
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K173331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74014451
Device Catalogue Number74014451
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2021
Initial Date Received by Manufacturer 08/04/2021
Supplement Date Received by Manufacturer10/04/2021
Initial Report FDA Received Date08/18/2021
Supplement Report FDA Received Date10/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;